North Carolina, 2020

Flash Flooding in North Carolina, August 13, 2020

August 13, 2020 · NWS RAH · 4 events in 2 counties and zones

Several rounds of heavy rain moved across the north Piedmont during the early morning hours and the evening. This resulted in some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Several rounds of heavy rain moved across the north Piedmont during the early morning hours and the evening. This resulted in some isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 13, 1:03 AM EST, 57 minutes earlier.

Area forecast discussion, Aug 13, 1:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
203 AM EDT Thu Aug 13 2020

.SYNOPSIS...
Weak low pressure will linger over the Carolinas through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 920 PM Wednesday...

Most of the convection for the day has died off, except for some
lingering showers and thunderstorms across southwestern counties.
Maintained chance pops for those areas through midnight, then
allowed pops to fall off. Once again, expect morning fog/stratus,
although it may be somewhat limited in coverage with high clouds
moving in from the northwest. Lows will be near climatology.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 355 PM Wednesday...

More of the same expected, but with a bit better coverage than we've
seen so far today. Steering flow from the SW will remain very weak,
although we may see it pick up slightly as the weak upper trough
over the Mid Miss Valley approaches. The weak low level low pressure
area over the central/E Carolinas today is expected to drift to the
NNE, leading to a band of more discernible confluence of low level
flow through central and E NC as inverted troughing becomes more
defined from NE NC SW through the CLT area. With the continued
slow/meandering storm motion and PW that is likely to be 2-2.5",
slow-moving heavy downpours remain possible, although the continued
lack of large scale forcing for ascent may curtail coverage once
again. But good chance to low-end likely pops still seem reasonable,
and have largely held onto these, with minor tweaks. Temps should
once again lean toward persistence, with highs in the upper 80s to
around 90 followed by lows near 70 to the lower 70s. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

No major changes for the long term with the afternoon forecast
package. Upper-level low pressure will remain over the southern
Appalachians through the weekend, then slowly lifting east-northeast
early next week across the area. At the surface, an inverted trough
will remain over the Appalachians, extending from a low over
northern MS/AL through the end of the week, shifting into central NC
over the weekend as the low lifts through the Carolinas. This
pattern, along with precipitable water values around 2 inches, will
support scattered to numerous showers and thunderstorms across the
region through the weekend. Most shower activity will be in the
afternoons and evenings, with less coverage overnight.

The upper-level trough will push east sometime Sunday/Monday, with
slightly drier air behind the system. Showers and thunderstorms will
be more isolated Monday and Tuesday. Lower dewpoint temperatures
behind the system will make it feel less muggy early next week, with
heat indices only in the upper 80s to low 90s by Wednesday. Another
upper-level trough will develop just to our west by the middle of
next week, and with an increase in moisture over the region, helping
to increase shower and thunderstorm activity yet again across the
region. Highs through the extended will be just below seasonal
normals, with lows just above seasonal normals.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 200 AM Thursday...

Showers and storms may continue to bubble around INT and GSO this
morning, as they consume lingering instability and are aided by
glancing lift from a trough now lifting newd across the cntl
Appalachians. To the east of that convection and multi-layered cloud
cover, relatively clear skies atop a humid boundary layer will favor
the development and expansion of areas of stratus and fog at RDU,
RWI, and perhaps FAY. Some of those associated LIFR-IFR conditions
may briefly expand wwd to affect GSO and INT around 12Z, provided
ongoing convection and cloudiness dissipate there prior to daybreak
and the onset of diurnal heating.

Meanwhile, a separate, relatively focused area of showers and storms
will continue to develop nwd across ern NC, around a mid level
disturbance that will track from just east of ILM at 06Z to nern
NC/sern VA through 21Z. A few of those may affect RWI. Otherwise, a
widely scattered storm cannot be ruled out anywhere in cntl NC with
diurnal heating through the afternoon and early nighttime hours,
with another nocturnal maximum possible over the Piedmont tonight.

Outlook: A persistent regime of late night-morning stratus and fog
and diurnally-maximized showers and storms will continue through the
weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...JJT
AVIATION...MWS
Hazardous weather outlook, Aug 12, 5:38 AM EST, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
638 AM EDT Wed Aug 12 2020

NCZ021>023-038-039-131200-
Forsyth-Guilford-Alamance-Davidson-Randolph-
638 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding this afternoon into early tonight. This threat will be
greatest if storms occur over urban areas in the Triad.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-024>028-040>043-073>078-083>086-088-089-131200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
638 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 10:57 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1157 PM EDT Wed Aug 12 2020

NCZ009-010-130500-
Vance NC-Warren NC-
1157 PM EDT Wed Aug 12 2020

...A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHWESTERN WARREN AND EASTERN VANCE COUNTIES UNTIL 100 AM EDT...

At 1156 PM EDT, Doppler radar was tracking a thunderstorm near
Warrenton, moving west at 5 mph.

Heavy rain and minor flooding are likely with this storm.

Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Gillburg, Drewry, Afton,
South Henderson and Wise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3638 7810 3626 7830 3627 7831 3626 7831
      3623 7834 3623 7838 3637 7846 3648 7831
      3649 7815
TIME...MOT...LOC 0356Z 068DEG 6KT 3637 7822

10

The radar

The Raleigh/Durham radar (KRAX), 145 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Davidson

When
August 13, 2:00 AM EST to 5:30 AM EST
Where
Davidson County, 1.68 mi E of Healing Spgs to 1.96 mi E of Healing Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.620, -80.090

The intersection of North Carolina Highway 47 and Klopman Mill Road was closed due to flash flooding.

Flash Flood, Davidson

When
August 13, 2:00 AM EST to 5:30 AM EST
Where
Davidson County, 0.39 mi ENE of Denton to 0.44 mi ENE of Denton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.633, -80.114

The intersection of East Salisbury Street and Main Street was closed due to flash flooding.

Flash Flood, Guilford

When
August 13, 8:15 PM EST to 10:00 PM EST
Where
Guilford County, 1.92 mi NNE of (Gso)greensboro Rgnl to 1.9 mi NNE of (Gso)greensboro Rgnl
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.127, -79.923

Brush Creek at Muirfield Road exceeded flood stage, resulting in flash flooding.

Flash Flood, Guilford

When
August 13, 8:30 PM EST to 10:00 PM EST
Where
Guilford County, 1.49 mi SSE of Pomona to 1.54 mi SSW of Terra Cotta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.050, -79.860

South Buffalo Creek near Hunter Hills Park exceeded flood stage, resulting in flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919622, 919623, 919624, 919625.